Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 19 , ISSUE 4 ( 2015 ) > List of Articles

CASE REPORT

Thrombotic thrombocytopenic purpura and focal segmental glomerulosclerosis associated with the use of ecstasy

Yusuf Kayar, Nuket Bayram Kayar, Venkatanarayana Gangarapu

Keywords : Ecstasy, glomerulosclerosis, thrombotic thrombocytopenic purpura

Citation Information : Kayar Y, Kayar NB, Gangarapu V. Thrombotic thrombocytopenic purpura and focal segmental glomerulosclerosis associated with the use of ecstasy. Indian J Crit Care Med 2015; 19 (4):230-232.

DOI: 10.4103/0972-5229.154561

License: CC BY-ND 3.0

Published Online: 01-04-2015

Copyright Statement:  Copyright © 2015; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Ecstasy is a drug, which causes serious side effects and sometimes it can be lethal. These effects are due to idiosyncratic reactions as a result of various stimulations in adrenergic receptors. Here we present a case of a 36-year-old male patient who was diagnosed with thrombotic thrombocytopenic purpura associated with the use of ecstasy. Plasmapheresis along with methylprednisolone treatment restores patient condition to normal.


PDF Share
  1. Henry JA, Jeffreys KJ, Dawling S. Toxicity and deaths from 3, 4-methylenedioxymethamphetamine ("ecstasy"). Lancet 1992;340:384-7.
  2. Ginsberg MD, Hertzman M, Schmidt-Nowara WW. Amphetamine intoxication with coagulopathy, hyperthermia, and reversible renal failure. A syndrome resembling heatstroke. Ann Intern Med 1970;73:81-5.
  3. Bohatyrewicz M, Urasinska E, Rozanski J, Ciechanowski K. Membranous glomerulonephritis may be associated with heavy marijuana abuse. Transplant Proc 2007;39:3054-6.
  4. Woodrow G, Harnden P, Turney JH. Acute renal failure due to accelerated hypertension following ingestion of 3, 4-methylenedioxymethamphetamine (′ecstasy′). Nephrol Dial Transplant 1995;10:399-400.
  5. Murrin RJ, Murray JA. Thrombotic thrombocytopenic purpura: Aetiology, pathophysiology and treatment. Blood Rev 2006;20:51-60.
  6. Qasim ZA, Partridge RA. Thrombotic thrombocytopenic purpura presenting as bilateral flank pain and hematuria: A case report. J Emerg Med 2001;21:15-20.
  7. Schirren CA, Berghaus TM, Sackmann M. Thrombotic thrombocytopenic purpura after Ecstasy-induced acute liver failure. Ann Intern Med 1999;130:163.
  8. De Fallois J, Regenthal R, Petros S. Fulminant thrombotic thrombocytopenic purpura (TTP): Association with amphetamine consumption? Ann Hematol 2015;94:337-8.
  9. Shibolet O, Kalish Y, Gillis S, Ilan Y. Hepatic and hematological complications following ecstasy usage. Harefuah 2001;140:911-4.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.